Alert archive / Texas / Flash Flood Warnings in 1997
Flash Flood Warning 14, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Jun 8, 1997, 1:45 PM CDT for Martin County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 8, 1997, 1:45 PM CDT (18:45 UTC)
- Expired
- Jun 8, 1997, 4:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
County Martin County, TX
The radar
The Midland/Odessa radar (KMAF), 46 km from the middle of the area, began a volume at 18:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 6.8 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1285 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 770 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 174 m²/s²
- 0-3 km storm-relative helicity
- 188 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 5.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMAF 081846 FFWMAF TXC317-082145- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND TX 145 PM CDT SUN JUN 8 1997 THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 445 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTHWESTERN TEXAS ...MARTIN COUNTY AT 145 PM MIDLAND DOPPLER RADAR HAD ESTIMATED 1 AND A HALF TO 2 INCHES OF RAIN OVER SOUTHWEST PORTIONS OF MARTIN COUNTY DURING THE PAST 3 HOURS. STRONG THUNDERSTORMS PRODUCING ADDITIONAL HEAVY RAINS ARE EXPECTED TO SPREAD ACROSS THE REMAINDER OF THE COUNTY DURING THE NEXT HOUR TO 2 HOURS PRODUCING FLOODING OF LOW LYING AREAS AND LOW SPOTS ON ROADS AND STREAMS AND ARROYOS. MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. && A FLASH FLOOD WATCH REMAINS IN EFTFECT FOR THE NORTHERN PERMIAN BASIN UNTIL 7 PM CDT.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 8, 10:35 AM CDT, 3 hours 10 minutes earlier.
Area forecast discussion, Jun 8, 10:35 AM CDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND TX 1035 AM CDT SUN JUN 8 1997 NEW DAY-1 SPC DISCO RAISES ANTE FOR SVR WX AROUND MUCH OF THE CWA THIS AFTERNOON AND EVENING. LATEST RADAR AND SATL DATA HAS ROUND-1 OF SUNDAY MORNING CNVCTN (IN FORM OF AN MCS) WAS HEADING NORTH AND EAST OF PERMIAN BASIN. 1445Z VISIBLE SATL IMAGERY SHOWS CLEARING OVER THE SW COUNTIES. SFC DEWPOINTS AROUND THE REGION CONTINUE FROM THE UPPER 50S WRN COUNTIES TO MID 60S ERN PERMIAN BASIN. GIVEN HEATING FROM SOLAR INSOLATION..CAPES AT RAOB LAUNCH TIME AROUND 1200 J/KG WILL RAISE TO AOA 3000 BY 20Z. THIS ALONG WITH LIS IN THE -5 TO -8 RANGE AND STORM RELATIVE HELICITIES NEAR 150 M/SEC*2 WILL GIVE WAY TO MORE PSBL SUPERCELLS LATER TODAY..(SEE 15Z DAY-1 SVR STORM PROG). LBB WILL MENTION SVR FOR OUR CNTIES EAST OF THE MTNS. ZONES FOR SE NM LOOK FINE FOR NOW. FCST HI TEMPS AND POPS FOR BOTH STATES LOOK OK FOR NOW. SNYDER IN SCURRY CNTY REPORTED SOME STREETS UNDER WATER FROM PCPN AND SOME VEHICLE ACCIDENTS ASSOC FROM THIS. REAGAN COUNTY ALSO REPORTED SOME LOW CROSSING FLOODING EARLIER. BOYD/BRITE/PENDERGRAST
In the hours before
Special weather statement, Jun 8, 11:03 AM CDT, 2 hours 42 minutes before
NMZ027>029-TXZ045>048-050>052-057>063-067>070-074-075-079>082-090500- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE MIDLAND TX 1101 AM CDT (1001 AM MDT) SUN JUN 8 1997 THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN WEST TEXAS: ANDREWS CULBERSON GLASSCOCK MARTIN REAGAN UPTON BORDEN DAWSON HOWARD MIDLAND REEVES WARD BREWSTER ECTOR JEFF DAVIS PECOS SCURRY WINKLER CRANE GAINES LOVING PRESIDIO TERRELL AND IN SOUTHEAST NEW MEXICO: EDDY LEA SYNOPSIS: A COMPLEX OF THUNDERSTORMS AFFECTING THE EXTREME NORTHEAST PERMIAN BASIN WILL EXIT THE OUTLOOK AREA BY NOON. SKIES WILL GRADUALLY CLEAR FROM WEST TO EAST OVER THE OUTLOOK AREA. STRONG SOLAR HEATING WILL CAUSE THE ATMOSPHERE TO BECOME VERY UNSTABLE THIS AFTERNOON AND EVENING. THUNDERSTORMS ARE EXPECTED TO REDEVELOP MAINLY EAST OF A LINE...FROM TERLINGUA...TO THE GUADALUPE PASS...TO WEST OF ROSWELL. THUNDERSTORMS THAT FORM OVER THE PERMIAN BASIN...SOUTHERN SOUTH PLAINS...AND SOUTHEAST NEW MEXICO MAY BECOME SEVERE. THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL...DAMAGING WINDS AND POSSIBLE TORNADO DEVELOPMENT. THE SLOW MOVEMENT OF THESE STORMS AND THE HIGH AMOUNT OF PRECIPITABLE WATER IN THE ATMOSPHERE MAY CAUSE MORE FLOODING...ESPECIALLY FOR AREAS THAT HAVE ALREADY RECEIVED HEAVY RAINFALL. SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATER THIS AFTERNOON AND EVENING. FOR THE WEST CENTRAL TEXAS OUTLOOK SEE PRODUCT LBBSPSSJT. FOR THE SOUTH PLAINS OUTLOOK SEE PRODUCT LBBSPSLBB. BOYD/BRITE
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 7, 7:38 PM CDT | Tornado Warning | MAF | Culberson | 47 min |
| Jun 7, 8:03 PM CDT | Severe Thunderstorm Warning | MAF | Jeff Davis | 47 min |
| Jun 7, 8:24 PM CDT | Tornado Warning | MAF | Culberson | 46 min |
| Jun 7, 9:19 PM CDT | Severe Thunderstorm Warning | MAF | Culberson | 46 min |
| Jun 7, 10:01 PM CDT | Severe Thunderstorm Warning | MAF | Culberson | 49 min |
| Jun 7, 10:16 PM CDT | Severe Thunderstorm Warning | MAF | Culberson | 49 min |
| Jun 7, 10:40 PM CDT | Severe Thunderstorm Warning | MAF | Loving, Reeves | 50 min |
| Jun 7, 10:49 PM CDT | Severe Thunderstorm Warning | MAF | Culberson | 36 min |
| Jun 7, 11:06 PM CDT | Severe Thunderstorm Warning | MAF | Culberson | 49 min |
| Jun 8, 6:30 AM CDT | Severe Thunderstorm Warning | MAF | Pecos | 60 min |
| Jun 8, 8:15 AM CDT | Severe Thunderstorm Warning | MAF | Pecos | 35 min |
| Jun 8, 9:09 AM CDT | Flash Flood Warning | MAF | Borden, Scurry | 3 hr |
| Jun 8, 9:17 AM CDT | Severe Thunderstorm Warning | MAF | Glasscock | 33 min |
| Jun 8, 9:31 AM CDT | Flash Flood Warning | MAF | Reagan | 3 hr |
| Jun 8, 9:36 AM CDT | Severe Thunderstorm Warning | MAF | Reagan | 49 min |
| Jun 8, 11:45 AM CDT | Severe Thunderstorm Warning | MAF | Upton | 30 min |
| Jun 8, 12:41 PM CDT | Severe Thunderstorm Warning | MAF | Winkler | 49 min |
| Jun 8, 12:48 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 62 min |
| Jun 8, 1:23 PM CDT | Severe Thunderstorm Warning | MAF | Ector, Winkler | 47 min |
| Jun 8, 1:48 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 47 min |
| Jun 8, 2:00 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Ward | 50 min |
| Jun 8, 2:08 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Pecos | 32 min |
| Jun 8, 2:41 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 49 min |
| Jun 8, 2:47 PM CDT | Flash Flood Warning | MAF | Ector, Midland | 3 hr |
| Jun 8, 2:49 PM CDT | Severe Thunderstorm Warning | MAF | Crane | 46 min |
| Jun 8, 2:54 PM CDT | Flash Flood Warning | MAF | Howard, Scurry | 3 hr |
| Jun 8, 3:00 PM CDT | Severe Thunderstorm Warning | MAF | Midland | 50 min |
| Jun 8, 3:23 PM CDT | Tornado Warning | MAF | Pecos, Terrell | 47 min |
| Jun 8, 3:35 PM CDT | Severe Thunderstorm Warning | MAF | Crane | 45 min |
| Jun 8, 3:59 PM CDT | Flash Flood Warning | MAF | Glasscock | 3 hr |
| Jun 8, 4:06 PM CDT | Flash Flood Warning | MAF | Upton | 3 hr |
| Jun 8, 4:06 PM CDT | Severe Thunderstorm Warning | MAF | Upton | 3 hr |
| Jun 8, 4:08 PM CDT | Tornado Warning | MAF | Pecos, Terrell | 32 min |
| Jun 8, 4:12 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 48 min |
| Jun 8, 4:21 PM CDT | Tornado Warning | MAF | Upton | 49 min |
| Jun 8, 4:39 PM CDT | Tornado Warning | MAF | Reagan | 46 min |
| Jun 8, 4:53 PM CDT | Flash Flood Warning | MAF | Pecos | 3 hr |
| Jun 8, 5:13 PM CDT | Tornado Warning | MAF | Reagan | 47 min |
| Jun 8, 5:34 PM CDT | Flash Flood Warning | MAF | Borden | 3 hr |
| Jun 8, 5:47 PM CDT | Flash Flood Warning | MAF | Reagan | 2 hr |
| Jun 8, 5:47 PM CDT | Flash Flood Warning | MAF | Scurry | 2 hr |
| Jun 8, 5:58 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 47 min |
| Jun 8, 5:58 PM CDT | Tornado Warning | MAF | Pecos, Terrell | 47 min |
| Jun 8, 6:09 PM CDT | Tornado Warning | MAF | Brewster | 31 min |
| Jun 8, 6:30 PM CDT | Flash Flood Warning | MAF | Terrell | 3 hr |
| Jun 8, 6:39 PM CDT | Tornado Warning | MAF | Brewster, Pecos | 46 min |
| Jun 8, 6:44 PM CDT | Severe Thunderstorm Warning | MAF | Terrell | 46 min |
Nearby
Flash Flood Warnings in Texas, 1997Every flash flood warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.